If your child is on a stimulant for ADHD & executive function, and has rebound irritability in the afternoon after getting home from school (or a little later), we need to determine what the cause is. The most common culprits are any one, or combination, of the following:
- “Hangry”— the stimulant may be suppressing their lunchtime appetite which comes back with a vengeance some hours later, as the medication wears off and their body is in a low energy state and their brain starts to take notice. Giving a favorite snack upon your child’s arrival home can often help with this.
- Stimulant wearing off: in some cases, there is a “rebound” effect from the medication wearing off that leads to irritability as it leaves their system.
*We try to get around this by using longer acting stimulants:
* For example for methylphenidate based compounds we often use are Focalin XR, Jornay, or Adhansia XR.
* For amphetamine based commands we often consider Adderall XR or Vyvanse (when insurance approves it).
- When the long acting stimulants are already in use, we can sometimes consider giving a short acting version of the stimulant at 3pm to help get them through the evening (these often last 3-4 hours). But we need to make sure their appetite for dinner doesn’t sink too low or that there isn’t any insomnia at bedtime.
- Fatigue/exhaustion from the day: in many cases children with ADHD often are simply exhausted from holding it together from a long day at school. They undergo a lot more stress than a child without ADHD, so they sometimes need some time to decompress after school. This ideally means some period of time without intense demands to do homework or chores.
Posted by David Danish MD